Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 157, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Aug 21, 2012, 1:09 AM CDT for Shackelford County, Throckmorton County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2012, 1:09 AM CDT (06:09 UTC)
- Expired
- Aug 21, 2012, 2:00 AM CDT
- In force
- 51 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
The radar
The Dyess AFB radar (KDYX), 48 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 6.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2525 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
610
WUUS54 KSJT 210609
SVRSJT
TXC417-447-210700-
/O.NEW.KSJT.SV.W.0157.120821T0609Z-120821T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
109 AM CDT TUE AUG 21 2012
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
SOUTHERN THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 200 AM CDT
* AT 103 AM CDT...A SEVERE THUNDERSTORM WAS 7 MILES NORTHWEST OF FORT
GRIFFIN...OR 14 MILES SOUTHWEST OF THROCKMORTON...MOVING SOUTHEAST
AT 25 MPH.
STORM HAZARDS INCLUDE...
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
WITH POSSIBLE STORM IMPACTS...
SIGNIFICANT DAMAGE TO MANUFACTURED HOMES...SOME MAY OVERTURN...
POSSIBLE ROOF DAMAGE...
POSSIBLE GARAGE DOOR DAMAGE...
SOME BROKEN WINDOWS FROM FLYING DEBRIS...
SOME TREES TOPPLED...
EXTENSIVE POWER OUTAGES POSSIBLE...
POTENTIALLY DEADLY LIGHTNING.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FORT GRIFFIN AND THE INTERSECTION OF US-283 AND RANCH ROAD 209 BY
115 AM CDT...
WOODSON BY 130 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3295 9903 3295 9909 3281 9909 3278 9910
3295 9941 3311 9932 3314 9895
TIME...MOT...LOC 0609Z 302DEG 22KT 3298 9926
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:35 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 20, 11:35 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 1135 PM CDT MON AUG 20 2012 .DISCUSSION... SEE AVIATION SECTION. && .AVIATION... THE MCS HAS BEEN MOVING SOUTHEAST ACROSS THE SOUTH PLAINS AND WILL ENTER THE NORTHWESTERN BIG COUNTRY AROUND MIDNIGHT. THIS MCS IS WEAKENING AND WIND GUSTS ALONG THE LEADING OUTFLOW WILL NOT BE AS STRONG AS WHAT OCCURRED DURING THE EVENING HOURS. EXPECT THIS TO ARRIVE AT KABI NEAR OR JUST BEFORE 07Z. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE WESTERN BIG COUNTRY OUT AHEAD OF THE APPROACHING MCS. THESE MAY DEVELOP INTO THE KABI AREA BETWEEN 06Z AND 07Z...AND RADAR TRENDS WILL BE MONITORED FOR POSSIBLE UPDATE ON THE TIMING. EXPECT THE BULK OF THE HEAVIER RAIN WITH THE MCS TO AFFECT THE BIG COUNTRY NORTH OF ABILENE. THUS...TAKING A MORE CONSERVATIVE APPROACH WITH THE VISIBILITY AND CEILING REDUCTION /07Z-10Z TIME FRAME/ AT KABI. THE CONVECTION WILL DISSIPATE OR GRADUALLY MOVE OUT OF THE BIG COUNTRY DURING THE EARLY MORNING HOURS. A SLIGHT CHANCE OF SHOWER/THUNDERSTORM REDEVELOPMENT EXISTS DURING THE DAY MONDAY... PRIMARILY ALONG THE RESIDUAL OUTFLOW BOUNDARY. CONFIDENCE REMAINS TOO LOW...HOWEVER...TO MENTION AT THIS POINT IN THE AREA TAFS. WITH THE EXCEPTION OF CONVECTION OVERNIGHT AT KABI...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL OF THE OTHER TAF SITES. OUTSIDE OF THUNDERSTORM INFLUENCES...WINDS WILL BE FROM THE SOUTH AT LESS THAN 10 KT AT KJCT AND KSOA...AND SOUTHEAST AT KSJT. DURING THE DAY MONDAY...SOUTH WINDS WILL BECOME SOUTHEAST AT KJCT AND KSOA...WITH MAINLY SOUTHEAST WINDS AT THE TAF SITES FARTHER NORTH. && .PREV DISCUSSION... /ISSUED 657 PM CDT MON AUG 20 2012/ DISCUSSION... SEE AVIATION SECTION. AVIATION... FORECAST THINKING ESSENTIALLY REMAINS THE SAME WITH THE UPCOMING 00Z TAF PACKAGE. CONVECTION IS ORGANIZING INTO AN MCS OVER NORTHEASTERN NEW MEXICO AND ADJACENT TX/OK PANHANDLES AS IT MOVES SOUTHEAST. THE MCS IS FORECAST TO TRACK SOUTHEAST ACROSS THE SOUTH PLAINS TONIGHT. A WEAKENED MCS WILL ENTER THE BIG COUNTRY AFTER 08Z AND AFFECT THAT AREA THROUGH THE EARLY MORNING HOURS. CONTINUING WITH A VCTS MENTION AT KABI 08Z-14Z. ONCE THE LEADING OUTFLOW CAN BE TIMED...A WIND SHIFT/INCREASE CAN BE ADDED TO THE KABI TAF OVERNIGHT. WILL ALSO MONITOR THE MCS TRACK AND THE POTENTIAL FOR HEAVIER RAINFALL RESULT IN A DEGRADATION OF VISIBILITY AND CEILING CONDITIONS AT KABI. ELSEWHERE...EXPECT VFR CONDITIONS TO CONTINUE TONIGHT AND TUESDAY AT THE OTHER TAF SITES. HAVE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP IN THE VICINITY OF THE RESIDUAL OUTFLOW BOUNDARY ON TUESDAY...BUT THE CHANCE IS REMOTE ENOUGH TO PRECLUDE ANY MENTION THE TAFS AT THIS TIME. WINDS WILL BECOME EAST TO SOUTHEAST TONIGHT...AND WILL BE MAINLY FROM THE SOUTHEAST ON TUESDAY. PREV DISCUSSION... /ISSUED 327 PM CDT MON AUG 20 2012/ SHORT TERM... A ROBUST CU FIELD HAS DEVELOPED IN THE VICINITY OF THE QUASI STATIONARY BOUNDARY BIFURCATING THE CWA FROM NORTHWEST TO SOUTHEAST. MOISTURE POOLING NEAR THIS BOUNDARY HAS DEWPOINTS IN THE LOWER 60S WHILE AREAS NOT ADJACENT TO THE CONVERGENCE ZONE ARE REPORTING DEWPOINTS IN THE 50S. A FEW VERY WEAK ELEVATED ECHOES HAVE APPEARED ON THE 88D OVER THE PAST 30 MINUTES BUT THE UPDRAFTS HAVE BEEN VERY SHORT LIVED. WITH TEMPS ALREADY WARMING INTO THE MID 90S...A FEW OF THESE UPDRAFTS MAY SUSTAINED SUFFICIENTLY TO PRODUCE MEASURABLE PRECIP SO I WILL BE ADDING MENTION IN THE FORECAST THROUGH 00Z. THE PRIMARY FORECAST ISSUE WILL BE RAIN CHANCES TONIGHT. STORMS HAVE ALREADY FIRED ALONG THE FRONT RANGE OF NM/CO IN ADVANCE OF A POTENT MID LEVEL SHORTWAVE TROF THAT WILL MOVE SOUTHEAST TOWARD THE REGION TONIGHT. THESE STORMS ARE FORECAST TO GROW UPSCALE INTO AN MCS DURING THE EVENING HOURS AND SHOULD BEGIN TO WEAKEN AS THEY MOVE INTO THE SOUTH PLAINS. CHANCES ARE PRETTY GOOD THAT THIS DECAYING SYSTEM WILL AFFECT THE BIG COUNTRY BETWEEN 06-12Z AND MAY SLIDE FAR ENOUGH SOUTH TO THREAT LOCATIONS NORTH OF A SAN ANGELO TO SAN SABA LINE BEFORE DIMINISHING. OUTFLOW FROM THIS SYSTEM WILL RACE SOUTH AHEAD OF THE CONVECTION WITH THE LEADING EDGE OF THE COLD POOL EXPECTED TO STALL OVER THE CWA TUESDAY MORNING. THIS FEATURE MAY PROVIDE ENOUGH MESOSCALE LIFT TO ENHANCE CONVECTIVE CHANCES AGAIN TUESDAY AFTERNOON. POPS RANGE FROM 20-30 PERCENT ACROSS MOST OF THE AREA. TEMPS ON THE COOL SIDE OF THE BOUNDARY SHOULD REMAIN IN THE MID 80S TOMORROW AFTERNOON BUT LOCATIONS ON THE WARM SIDE /SOUTHWEST ZONES/ ARE EXPECTED TO WARM INTO THE LOW/MID 90S. JOHNSON LONG TERM... AN UPPER TROUGH AXIS PARALLELING THE PACIFIC COAST WILL CLOSE OFF OVER THE CENTRAL CALIFORNIA COAST BY EARLY WEDNESDAY. THE UPPER CLOSED LOW WILL THEN MOVE EAST TOWARD THE FOUR CORNERS AREA...WITH THE 12Z NAM FASTER THAN THE 12Z GFS. THE NAM FLATTENS THE UPPER RIDGE OVER THE SOUTHERN PLAINS BY LATE THURSDAY AS THE CLOSED UPPER LOW MOVES OVER THE FOUR CORNERS AREA. THE 12Z GFS IS LESS AGGRESSIVE CONCERNING THE SPEED OF THE CLOSED UPPER LOW THAN THE 12Z NAM...AND LIFTS THE UPPER LOW NORTHEAST OVER THE CENTRAL PLAINS INTO THE COMING WEEKEND. THE GFS ESSENTIALLY MAINTAINS THE INTEGRITY OF THE UPPER RIDGE OVER THE FORECAST AREA WHICH LESSENS OUR CHANCE OF RAINFALL. THE GFS RE-CENTERS THE UPPER HIGH OVER THE FORECAST AREA BY LATE SATURDAY...AND STRENGTHENS THE UPPER HIGH OVER THE AREA INTO THE COMING WEEK. HAVE THUS ELECTED TO TAKE THE LATE WEEK MENTION OF RAINFALL OUT OF THIS FORECAST PACKAGE...KEEPING THE LONG TERM DRY. AFTERNOON HIGHS WILL GENERALLY BE IN THE MID 90S WITH MORNING LOWS IN THE LOWER 70S. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 68 84 67 94 71 / 40 30 10 5 5 SAN ANGELO 70 92 68 94 68 / 10 20 10 5 5 JUNCTION 68 93 67 95 69 / 5 20 10 5 5 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 20, 2:57 PM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 257 PM CDT MON AUG 20 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-211100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 257 PM CDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PANHANDLE THIS EVENING AND MOVE INTO WEST CENTRAL TEXAS AFTER MIDNIGHT. THE BEST RAIN CHANCES WILL RESIDE OVER THE BIG COUNTRY WITH THE STRONGEST STORMS CAPABLE OF PRODUCING STRONG WINDS...LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY. THE PRIMARY THREAT WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JOHNSON
In the hours before
Special weather statement, Aug 21, 12:05 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1205 AM CDT TUE AUG 21 2012
TXZ049-113-210600-
FISHER TX-JONES TX-
1205 AM CDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 AM CDT FOR FISHER
AND JONES COUNTIES...
AT 1158 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES NORTHEAST OF ROTAN...OR ABOUT
17 MILES WEST OF HAMLIN...MOVING SOUTHEAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ROBY BY 1215 AM CDT
SYLVESTER BY 1225 AM CDT
NOODLE BY 1255 AM CDT
STRONG WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE LIKELY WITH
THIS STORM. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.
LAT...LON 3296 9996 3258 9989 3253 10064 3286 10067
3296 10066 3297 10065 3297 10040
TIME...MOT...LOC 0504Z 312DEG 26KT 3285 10038Special weather statement, Aug 21, 1:03 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 103 AM CDT TUE AUG 21 2012 TXZ098-099-113-114-127-128-210700- HASKELL TX-JONES TX-SHACKELFORD TX-TAYLOR TX-THROCKMORTON TX- CALLAHAN TX- 103 AM CDT TUE AUG 21 2012 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT FOR HASKELL...JONES...SHACKELFORD...TAYLOR...THROCKMORTON AND CALLAHAN COUNTIES... AT 1257 AM CDT...A LINE OF THUNDERSTORMS WITH STRONG WINDS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR FROM 5 MILES WEST OF FORT GRIFFIN TO THE NORTHWEST SIDE OF ABILENE...MOVING SOUTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MCCARTY LAKE AND ALBANY BY 130 AM CDT US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE BY 140 AM CDT MORAN AND PUTNAM BY 200 AM CDT SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. LAT...LON 3310 9910 3220 9920 3216 10005 3318 9961 TIME...MOT...LOC 0601Z 311DEG 26KT 3278 9958
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:05 AM CDT | Special Weather Statement | SJT | Fisher | 55 min |
| Aug 21, 1:03 AM CDT | Special Weather Statement | SJT | Callahan, Shackelford, Taylor | 57 min |
| Aug 21, 1:29 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.